Pathogenesis, clinical and histological features of calcineurin inhibitors induced nephrotoxicity: Literature review
Abstract
Since the 1980s, calcineurin inhibitors (CNI) have been widely used as immunosuppressive agents in solid organ transplantation and in the treatment of immune-mediated glomerular diseases, including complicated nephrotic syndrome. However, CNI-induced nephrotoxicity (CNIT) remains one of the most frequent adverse effects of this treatment. Despite the long-term usage of CNI in clinical practice, data on this side effect are limited. This review summarizes the available literature on the pathogenesis, clinical manifestations, and histologic characteristics of acute and chronic CNIT. The clinical manifestations of CNIT are variable because CNIs can affect all compartments of the kidney, including glomeruli, arterioles, and tubulointerstitium. An increase in serum creatinine from baseline is currently the principal routinely used clinical marker of CNIT. Acute CNIT results predominantly from functional hemodynamic changes, is typically dose-dependent, and may be reversible following dose reduction or discontinuation of CNI therapy. Nevertheless, preventive measures may not always avert the development of chronic CNI-induced nephropathy, which is characterized by structural changes in the kidney tissue and occurs in a considerable proportion of patients receiving long-term treatment. Awareness of the complex pathogenesis and diversity of clinical manifestations of CNI-mediated kidney injury may facilitate the timely recognition and management of acute CNIT and help prevent its progression to chronic kidney damage.